Alert archive / Ohio / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Cleveland, OH

March 14, 2024Ashland County, Huron County, Richland County, Ohio

NWS Cleveland, OH issued this flash flood warning at Mar 14, 2024, 8:54 PM EDT for Ashland County, Huron County, Richland County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2024, 8:54 PM EDT (00:54 UTC)
Expired
Mar 14, 2024, 11:30 PM EDT
In force
3 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Ashland County, OH, Huron County, OH, Richland County, OH

The radar

The Cleveland radar (KCLE), 69 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

007 
WGUS51 KCLE 150054
FFWCLE
OHC005-077-139-150445-
/O.NEW.KCLE.FF.W.0001.240315T0054Z-240315T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
854 PM EDT Thu Mar 14 2024

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Northern Ashland County in north central Ohio...
  Southern Huron County in north central Ohio...
  Northern Richland County in north central Ohio...

* Until 1245 AM EDT.

* At 854 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Willard, New London, Plymouth, Savannah, Polk, Sullivan, 
  Greenwich, Bailey Lakes, Shenandoah, Nova and Nankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4100 8277 4100 8280 4100 8283 4106 8283
      4108 8283 4107 8234 4107 8231 4106 8218
      4101 8217 4100 8217 4099 8217 4099 8215
      4099 8213 4090 8213 4091 8272 4099 8272
      4100 8272

FLASH FLOOD...RADAR INDICATED

$$

Greenawalt
1 follow-up statement
037 
WGUS71 KCLE 150330
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
1130 PM EDT Thu Mar 14 2024

OHC005-077-139-150340-
/O.CAN.KCLE.FF.W.0001.000000T0000Z-240315T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashland OH-Huron OH-Richland OH-
1130 PM EDT Thu Mar 14 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN ASHLAND, SOUTHERN 
HURON AND NORTHERN RICHLAND COUNTIES...

Flood waters are receding and the heavy rain has ended. Please 
continue to heed remaining road closures.

&&

LAT...LON 4100 8277 4100 8280 4100 8283 4106 8283
      4108 8283 4107 8234 4107 8231 4106 8218
      4101 8217 4100 8217 4099 8217 4099 8215
      4099 8213 4090 8213 4091 8272 4099 8272
      4100 8272

$$

Greenawalt

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 7:46 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 14, 7:46 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
746 PM EDT Thu Mar 14 2024

.SYNOPSIS...
Low pressure and a cold front moves south through the region
later this evening and tonight. High pressure will build into
the Midwest behind the front for Friday. A low pressure system
will dive southeast across the Great Lakes region this weekend
bringing in a chilly airmass for the beginning of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
7:45 PM Update...
Tornado Watch is in effect for portions of North Central and
Northwest Ohio through midnight tonight. Areas of strong to
severe storms are continuing to move across the area with
tornadoes and large hail remaining the primary threat. Outside
of severe storms, we will continue to keep an eye on any
hydrological concerns across areas in Northwest and North
Central Ohio who have already recorded upwards of an inch of
precipitation from showers and storms earlier today.

Previous discussion...
The line of convection that has worked into the western zones has
degraded slightly sooner/further west than originally anticipated,
but still has small pockets of wind embedded within. Leftover
convection will continue the eastward push, further moving into
slightly more stable low/mid level atmosphere. The focus then turns
to the setup in the wake of this line of convection, and carefully
watching the real time observations back over northern Indiana. This
is going to give clues as to how well the atmosphere recovers.
Stationary boundary has lifted slight north as a warm front to the
northern shore of Lake Erie. Surface low continues its track east
northeastward  towards southern Lake Michigan. In the clearing,
northern Indiana temperatures are quickly recovering 4-8F with
insolation and continued southerly feed. Low level moisture
transport, particularly 925-850mb on the increase as well as is the
low level jet in general, and it appears there is a cumulus field
trying to redevelop in the clearing. Expecting the next batch of
convection to move into the western zones of the CWA after 22Z or so
with the approach of the surface/frontal boundary, and driven by a
weak open wave aloft tracking across Lake Michigan towards southern
Ontario. Limited MUCAPE should not be an issue for additional storm
formation with strong wind potential given the fast low level flows
and aided by mid level drying. 850mb winds increase to 50-60kts, and
helicity on the rise as well giving the potential for rotation. As
of 235PM while composing this, it appears the beginnings of this
next round of convection are forming via visible satellite imagery
in central Illinois. The next question will be timing the arrival of
the convection with the expected southeastward push of the frontal
boundary over northwest OH. Expecting the main convective activity to
be relegated to the southern half of the CWA heading into the
evening/late evening. Also need to watch additional rainfall for the
northwestern zones where 1.25-1.75 inches of rain have fallen
already.

High pressure after 18Z Friday into Friday ends the near term with
dry weather. Temperatures cooler Friday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
A stronger cold front moves across the region on Saturday with lake
enhanced rain showers developing then continuing into Saturday
night. Rain will begin to transition to snow on Sunday as the colder
air deepens across the region. Lake effect snow should develop
Sunday night with light accumulations anticipated.

Highs Saturday should be in the 50's. Lows Saturday dip to the 30's.
Not much recovery on Sunday with highs in the 40's.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Cold air continues over the region into Monday as another strong
upper level trough moves across the region by Monday evening. Expect
to see some snow across a large portion of the region but it will
have difficulty accumulating until Monday evening after sunset. Some
lake effect rain/snow looks like it will persist across NE OH into
NW PA Tuesday Night into Wednesday.

Temperatures will be below seasonal averages Monday into Tuesday.
Slightly warmer Wednesday into THursday with highs returning to the
40's to lower 50's.

&&

.AVIATION /00Z Friday THROUGH Tuesday/...
Strong to severe storms are currently impacting terminals along
and south of US-224. Severe storms contain large hail, damaging
wind gusts, and a few tornadoes in discrete convection.
Generally VFR ceilings across the area outside of storms, with
reductions to cigs/vis to IFR in heavy rainfall. Have tempo
groups at terminals for IFR cigs/vis and strong wind
speeds/gusts where highest confidence in thunderstorm/convective
potential exists. Behind storms this evening, expecting a
reduction to widespread IFR/LIFR ceilings through the late
morning hours Friday morning.

Southerly winds, outside of strong winds in thunderstorms, 12-20
knots sustained with gusts 20-30 knots this evening turn
northerly through the overnight hours tonight. Northerly winds
will persist through the remainder of the TAF period, though
they should remain at or below 10 knots.

Outlook...Non-VFR expected in low ceilings continuing behind a
cold front on Friday and Friday night. Non-VFR possible in rain
showers Saturday night through Sunday before changing to snow
showers Sunday night through Monday.

&&

.MARINE...
A stationary boundary will linger near the south shore of the lake
through the evening as low pressure eventually tracks eastward along
it. In its wake a cold front will cross the region with winds
shifting to the west and northwest while increasing to 10 to 15
knots. Thunderstorms through the evening may produce locally higher
wind gusts.

High pressure briefly builds into the region Friday into Saturday.
The next cold front moves across the region at some point Saturday
evening. Southwesterly winds ahead of the front may get close to
small craft levels but as winds shift to the west they increase to
15 to 25 knots with the stronger cold air advection. These stronger
winds persist into Monday night or Tuesday with the direction
bouncing from northwest to southwest.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...26
NEAR TERM...Iverson/26
SHORT TERM...MM
LONG TERM...MM
AVIATION...Iverson
MARINE...MM
Hazardous weather outlook, Mar 14, 5:38 PM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
538 PM EDT Thu Mar 14 2024

OHZ003-006>009-017>019-027>029-036-037-047-152145-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Marion-Morrow-Knox-
538 PM EDT Thu Mar 14 2024

...TORNADO WATCH 44 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS.

OHZ010>013-020>023-030>033-038-152145-
Lorain-Cuyahoga-Lake-Geauga-Medina-Summit-Portage-Trumbull-Ashland-
Wayne-Stark-Mahoning-Holmes-
538 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected to develop across the
region today. The best timing for these stronger storms will be this
evening, or roughly, from 6 PM to 11 PM. The main threat with any
storms will be large hail, greater than one inch in diameter. Some
storms could generate a damaging wind threat and a tornado could also be
possible. For that, these counties are in a Marginal Risk of severe
weather from the Storm Prediction Center.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS.

LEZ061-142>149-162>169-OHZ014-089-PAZ001>003-152145-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
538 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 14, 8:18 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
818 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     Hail             3 S Willard             41.00N 82.73W
03/14/2024  E2.00 inch       Huron              OH   Fire Dept/Rescue

&&

Maines
Local storm report, Mar 14, 8:21 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
821 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     Hail             1 ENE Attica            41.07N 82.86W
03/14/2024  E2.00 inch       Seneca             OH   Fire Dept/Rescue

            At least 2 inch hail reported in Attica
            area. Report relayed by emergency
            management.

&&

Maines
Local storm report, Mar 14, 8:27 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
827 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     Tstm Wnd Dmg     3 SW Jenera             40.88N 83.77W
03/14/2024                   Hancock            OH   Emergency Mngr

            Emergency management reported several
            structures with significant damage,
            including roofs blown off of homes and
            partial collapse of barns along Township
            Road 29. Several large trees down as well.

&&

Maines
Local storm report, Mar 14, 8:34 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
834 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     Tstm Wnd Dmg     2 WSW Plymouth          40.99N 82.71W
03/14/2024                   Richland           OH   Public

            Multiple utility poles down. Metal siding or
            roof also wrapped around trees on State
            Route 598 southwest of Plymouth.

&&

Maines
Local storm report, Mar 14, 8:42 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
842 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Tstm Wnd Dmg     2 SSW Willard           41.03N 82.73W
03/14/2024                   Huron              OH   Emergency Mngr

            Utility poles down on State Route 103.

&&

Maines
Local storm report, Mar 14, 8:48 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
848 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     Tstm Wnd Dmg     3 WSW Plymouth          40.97N 82.71W
03/14/2024                   Richland           OH   Emergency Mngr

            Trailer in roadway on West Road in Plymouth.
            Emergency management also relayed several
            reports of significant damage southwest of
            Plymouth.

&&

Maines

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:12 PM EDTTornado Warning Tornado observedConsiderable damage threatCLEAshland, Huron, Richland48 min
Mar 14, 8:23 PM EDTAreal Flood AdvisoryCLEHuron, Seneca3 hr
Mar 14, 8:28 PM EDTTornado WarningCLECrawford, Seneca, Wyandot47 min
Mar 14, 8:38 PM EDTSevere Thunderstorm WarningCLEKnox37 min
Mar 14, 8:43 PM EDTTornado WarningCLEAshland, Medina, Wayne47 min
Mar 14, 9:36 PM EDTSevere Thunderstorm WarningCLEMedina39 min
Mar 14, 9:52 PM EDTSevere Thunderstorm WarningCLEPortage, Stark, Summit38 min
Mar 14, 10:21 PM EDTSpecial Marine WarningCLE61 min
Mar 14, 10:50 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake40 min
Mar 14, 11:25 PM EDTSpecial Weather StatementCLETrumbull35 min
Mar 15, 2:19 AM EDTMarine Dense Fog AdvisoryCLE9 hr
Mar 15, 2:20 AM EDTDense Fog AdvisoryCLEAshtabula, Cuyahoga, Geauga, Lake, Lorain, Medina and 3 more9 hr
Mar 15, 10:38 AM EDTRiver Flood WarningCLESandusky, Wood25 hr

Nearby

Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.